Steroid-responsive Nivolumab-induced Involuntary Movement with Anti-thyroid Antibodies

Intern Med. 2019 Dec 15;58(24):3577-3581. doi: 10.2169/internalmedicine.3200-19. Epub 2019 Aug 28.

Abstract

We herein report a 68-year-old man with neurologic immune-related adverse events (irAEs) who exhibited nivolumab-induced steroid-responsive progressive ataxia, tremor, and anti-thyroid antibodies. His symptoms matched abnormalities on N-isopropyl-p-(123I)-iodoamphetamine single-photon emission computed tomography (SPECT) and dopamine transporter SPECT. Based on these clinical findings, we diagnosed the patient with a condition similar to the cerebellar type of Hashimoto's encephalopathy with nivolumab-induced anti-thyroid antibodies. Neurologic irAEs can be difficult to diagnose due to their varied clinical courses and lack of specific examinations. Therefore, a comprehensive approach, including assessments of autoantibodies and functional imaging, might be important for the diagnosis of neurologic irAEs.

Keywords: DAT; Hashimoto's encephalopathy; SPECT; anti-thyroid antibody; immune related adverse event; nivolumab.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antineoplastic Agents, Immunological / adverse effects*
  • Ataxia / chemically induced*
  • Ataxia / drug therapy
  • Autoantibodies / analysis
  • Brain / diagnostic imaging
  • Cerebellar Ataxia / chemically induced*
  • Diagnosis, Differential
  • Encephalitis / diagnosis*
  • Glucocorticoids / therapeutic use
  • Hashimoto Disease / diagnosis*
  • Humans
  • Male
  • Nivolumab / adverse effects*
  • Prednisolone / therapeutic use
  • Tomography, Emission-Computed, Single-Photon
  • Tremor / chemically induced
  • Tremor / drug therapy

Substances

  • Antineoplastic Agents, Immunological
  • Autoantibodies
  • Glucocorticoids
  • Nivolumab
  • Prednisolone

Supplementary concepts

  • Hashimoto's encephalitis